MDJunction - People Helping People
 
Ask a Question
12/01/2007 07:32 PM

Headache and chest pain

beleng
belengPosts: 9
New Member

Has anyone else experienced any chest pain along with their headache symptoms? My story is somewhat different from any I've read here so far. On March 12, 2007, I woke to chest pain, nothing bad, just kind of dull and achy. I'm only 38, but I have asthma and high blood pressure due to some of my asthma meds and being slightly overweight. I went to work, hoping the pain would go away, but by lunch time it didn't and I asked my boss to drive me to the hospital. After months of tests, my heart is perfectly fine. They took my gall bladder out, that wasn't it. During the month that they took my gall bladder out, I developed what seemed to be a sinus infection, runny nose and a headache that just would not go away. My primary doctor gave my a Z Pack, and between this and seeing me constantly for the chest pain pretty much told me he was sick of seeing me. The Z Pack of course did nothing. After 2 more weeks of pain I went to a walk in clinic and the doctor there said that I did have a fever and fluid behind my ears and gave me more antibiotics. No help.

Fortunately, my primary doctor had referred me to a neurologist who was going to run tests for the chest pain. He never has been able to find anything on that, but, he spotted the NDPH symptoms right off the bat. He got me off of caffeine, which kicked my butt, and I know it was completely necessary. He started me on Topamax. I am one of the few, it seems, who can tolerate higher doses. I do have side effects, but on good days, I have about 90% pain reduction. On bad days, I just try not to cry, it makes it hurt worse. My husband and I think that somehow the chest pain and headaches are related, but we can't find a solution. I've had so many tests,heart, gastro, nerves, MRI's, CT scans, we don't know what else to do. I still have high blood pressure, and acid reflux even though I've lost 25 lbs. and am no longer in the overweight category. I will always have to take my asthma meds

If any one else has any thing like this write and let me know,please. Thanks!

Reply

12/01/2007 10:08 PM
MaryR
MaryR  
Posts: 4122
Group Leader

Hi and welcome to the forum. I haven't heard of anyone having chest pain in relation to their headache, but a lot of people have talked about the sinus symptoms coming like yours, being treated for an apparent sinus infection which clears up but the headache never leaves. Mine didn't take that course, but a bunch of people here seem to have that in common. I think I am in the minority because I didn't. There are also some others who had surgery shortly before their headaches hit.

Are you still having the chest pains on an ongoing basis? I sure hope not. Having the headache is bad enough by itself. Glad you are able to use Topamax. I can take it but I don't take a huge dose of it. Interesting that you also have asthma. I have that, but mine is not bad. I haven't had to use my inhaler in probably almost a year (I don't get out into the allergens much now that my head hurts). This is random (my brain often is), but my inhaler (ventolin) has chest pain as a possible side effect. I don't know what your asthma meds are, but have they looked at them as possibly causing chest pain as a side effect? Surely they would have, and since your meds are normal, everyday meds it still wouldn't quite explain it.

Anybody out there had any chest pains with or just before your headache hit and I just missed it? You all know how my memory is.


12/02/2007 07:50 AM
beleng
belengPosts: 9
New Member

Thanks for the welcome! My doctors don't seem to think that the pain is related to the asthma. I am going to go to a pulmonary doctor, so far I have only gone to an allergy/ asthma doctor and they keep telling me that I shouldn't be having this problem. I think " That's great, but not making the pain go away." I am also going to find a differen gastro doctor. The pain seems partially due to the acid reflux, but I am on pretty strong meds for that (which unfortunately all of them cause headaches!) and they don't take away the pain. It is lessened. The chest pain is with me all the time since March 12th, and the headache has been with me since the beginning of May. The Topamax helps the headache but it never goes away and nothing makes the chest pain go away. My family tries hard to be supportive. I am extremely fortunate that I do not have to work. Before all this happened, I had made plans to go to college. This will not stop me, I am set to go in January, with 3 classes. Thank you all for this support group. It is a great relief to know that I am not alone.

12/02/2007 12:05 PM
MaryR
MaryR  
Posts: 4122
Group Leader

Wow, I hate that they still haven't figured out how to stop the chest pain (though at least you know it isn't your heart). The allergist doesn't seem to be very helpful, but at least you know that they don't know anything about it so you won't be able to get any useful information there.

Sorry to hear about your stomach problems. A couple other members have stomach problems that started after the headache and their doctors think it is related. Andwoo has posted the most about it I think so if you want to know what he said you can look at his old posts.

When you go to college (congrats on going by the way) make sure to get accomadations for your disability (NDPH). Hopefully you won't have to use it much, but the other college students on this forum have found it invaluable to have. I didn't have my headache when I was in school so I don't know the whole process of how to get it, but I am sure the others here can guide you through it if you need it.


12/02/2007 01:14 PM
beleng
belengPosts: 9
New Member

Hmm, I will have to see what they have at my college in case of this situation. My only concern is that the Topamax does impair my word finding skills. People no longer fear playing Scrabble with me for some reason! Other than that, we will see, but I will check into what my college has. Good advice, thanks!

12/02/2007 03:02 PM
tbsandy
tbsandyPosts: 55
Member

Hi and welcome. The colleges can be really helpful with this. I'm finishing my sophmore year this semester, and they have helped me alot. They helped me get a schedule that does not have Friday class because that's always the worst day of the week. Also, my proffesors allow me to hand in work late when I need which I hate doing so I try never to do. I also have testing accomidations which helps for absences. (I got sick from one of my meds and missed a few weeks of classes and had tons to make up.) So the college really is helpful. You should really try it. All you have to do is have your neuro fill out a few sheets and meet with someone and keep them up to date if things get bad. I didn't want to do it originally. But, my father told me to just in case. When I was sick this semester, I was glad I did. You really should follow through with it.

12/02/2007 08:45 PM
beleng
belengPosts: 9
New Member

Did you get the paperwork through a counselor originally? I feel kind of funny about it too, but since I've never been to college before, I have no idea what I'm getting into. I was originally signed up to start in October, but it was right when I started taking Topamax and I literally would get up in the morning and would have to crawl right back into bed and had to withdraw my classes. I am determined to go this time. I have to go buy my books this week and I will find out what is needed to take care of this. Thanks!

12/03/2007 11:10 AM
MaryR
MaryR  
Posts: 4122
Group Leader

I think my school had an office of disability services or something like that. I can't remember what they called it exactly, but all the professors knew about it because the information was in every syllabus I ever got. It is probably somewhere in the college catalog too, but as I said I am not sure cause I didn't get my headache until after I got out. If you have to ask around in the offices, someone will know where to send you. Admissions or the registrars office should be able to point you in the right direction. I hope you are able to find it without any trouble. If you have some sort of phone directory it is probably in there.

12/03/2007 12:22 PM
beleng
belengPosts: 9
New Member

In the college directory, there was a number for students with disabilities, so I called today and the lady told me I need a letter on my neurologists' letterhead explaining what accomodations I will need. I called him and made an appointment for the 11th to get it taken care of, so it looks like I'm moving right along. Thanks for both your advice MaryR and tbsandy, I can use all the help I can get!

12/03/2007 02:19 PM
tbsandy
tbsandyPosts: 55
Member

It really helps. I'm glad you called them. I need to get my forms filled out for next semester. When you speak to your doc, make sure to mention everything that you are worried about. For example, making deadlines, memory, absences and anything else. Proffesor's generally take this seriously after you explain to them what's going on and they understand its not a joke. Good luck in college. Glad you decided to go despite the headaches and meds.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved